Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 6, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 10, 2018, 3:24 PM EDT for Lewis County, West Virginia. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2018, 3:24 PM EDT (19:24 UTC)
- Expired
- May 10, 2018, 5:19 PM EDT
- In force
- 115 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Lewis County, WV
The radar
The Charleston,WV radar (KRLX), 138 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1191 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
394
WGUS51 KRLX 101924
FFWRLX
WVC041-102215-
/O.NEW.KRLX.FF.W.0006.180510T1924Z-180510T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
324 PM EDT THU MAY 10 2018
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Northern Lewis County in northern West Virginia...
* Until 615 PM EDT
* At 322 PM EDT, Doppler radar indicated several thunderstorms
producing heavy rain training across the warned area. One inch of
rain has already fallen. There has been reports of minor flooding
already and streams are expected to continue to rise rapidly.
* Some locations that will experience flooding include...
Weston, Jackson Mill, Stonewall Jackson, Camden, Alum Bridge and
Horner.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
LAT...LON 3899 8037 3902 8066 3913 8065 3910 8046
3909 8036 3908 8033
$$
Kistner2 follow-up statements
288
WGUS71 KRLX 101953
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
353 PM EDT THU MAY 10 2018
WVC041-102215-
/O.CON.KRLX.FF.W.0006.000000T0000Z-180510T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis WV-
353 PM EDT THU MAY 10 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
NORTHERN LEWIS COUNTY...
At 349 PM EDT, The thunderstorms with heavy rain have ended, but
water will continue to rise as runoff enters streams and creeks.
Minor flooding has already been reported in this area, please use
caution when traveling and do not drive across flooded roads.
Some locations that will experience flooding include...
Weston, Jackson Mill, Stonewall Jackson, Camden, Alum Bridge and
Horner.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
LAT...LON 3899 8037 3902 8066 3913 8065 3910 8046
3909 8036 3908 8033
$$
KISTNER717
WGUS71 KRLX 102119
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
519 PM EDT THU MAY 10 2018
WVC041-102127-
/O.CAN.KRLX.FF.W.0006.000000T0000Z-180510T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis WV-
519 PM EDT THU MAY 10 2018
...THE FLASH FLOOD WARNING FOR NORTHERN LEWIS COUNTY IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3899 8037 3902 8066 3913 8065 3910 8046
3909 8036 3908 8033
$$
25What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 10, 2:51 PM EDT, 33 minutes earlier.
Area forecast discussion, May 10, 2:51 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Charleston WV 251 PM EDT Thu May 10 2018 .SYNOPSIS... Cold front exits this evening. Second cold front stalls over the area Friday through the weekend. Very warm weekend on tap. Continued warm but trending towards unsettled for next week. && .NEAR TERM /THROUGH FRIDAY/... As of 234 PM Thursday... Cold front evident in sfc obs with a wind shift and dewpoint gradient, along the OH River attm. This front will bring a cool air mass that could bring a relatively cool night tonight. Therefore, went with coldest guidance bias corrected MOS short for lows tonight. On Friday, a second cold front is expected to stall over our area through the weekend. Although do not see any shortwave to enhance instability, the location of the stalled front could serve as focus for convection due to diurnal heating and other any short wave not resolved by models. Therefore, kept chance PoPs for Friday. Used the blend of all models for high temperatures Friday. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... As of 250 PM Thursday... A frontal system will remain in the vicinity of our northern counties through the period. In addition, models suggest several weak shortwaves will race east in mainly zonal flow. The combination of these features should result in on and off chances of showers and thunderstorms generally across our northern counties. Southwest low-level winds should result in well above normal afternoon temperatures. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... As of 250 PM Thursday... The front should remain stationary near our northern counties through Tuesday before pushing north on Wednesday. Weak mid-level shortwaves will continue to traverse the area in quick zonal flow. Models suggest unsettled weather is expected to continue with the precipitation chances spreading south. Temperatures should remain above normal. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 138 PM Thursday... Cold front crossing WV this afternoon producing isolated showers and thunderstorms along the eastern mountains. Brief periods of IFR visibilities possible along the heavier showers. Additional isolated convection is evident in radar images along the OH River. This convection could produce brief periods of IFR conditions as well as wind gusts up to 32 knots along their path. VFR conditions expected around sunset through at least midnight. After 06Z, conditions are ideal for fog development over river valleys and areas that received rain. Coded IFR conditions accordingly. Any fog may start to thin out across the middle Ohio Valley before dawn, as more clouds roll, in, from a warm front that may produce showers and thunderstorms near and beyond 12Z Friday. Southwest surface flow will switch to the west as the cold front crosses this afternoon, and then become light west tonight. Moderate to strong west to southwest flow aloft through today will become moderate northwest behind the cold front tonight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: Medium on timing and extent of showers today and fog tonight. ALTERNATE SCENARIOS: Direct impacts of showers and thunderstorms on the terminals may vary. Gusty winds will vary. Fog formation overnight tonight may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z FRIDAY... IFR possible in stratus early Sunday morning across east central Ohio and far northern WV, behind a brief frontal incursion from the north. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH/ARJ NEAR TERM...ARJ SHORT TERM...JSH LONG TERM...JSH AVIATION...ARJ
Hazardous weather outlook, May 10, 5:39 AM EDT, 9 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 539 AM EDT Thu May 10 2018 VAZ003-004-WVZ020-027>034-039-040-515>526-110945- Dickenson-Buchanan-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 539 AM EDT Thu May 10 2018 This Hazardous Weather Outlook is for southwest Virginia, the West Virginia mountains, the northern lowlands of West Virginia, and portions of the central lowlands of West Virginia. .DAY ONE...Today and Tonight. Scattered thunderstorms could produce strong wind gusts and hail, mainly this afternoon. There is a marginal risk for severe weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>019-024>026- 110945- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Mingo-Logan-Boone- 539 AM EDT Thu May 10 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, the southern and western lowlands of West Virginia, and portions of the central lowlands of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TRM
In the hours before
Special weather statement, May 10, 1:36 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
136 PM EDT THU MAY 10 2018
WVZ010-011-019-020-101800-
Doddridge-Ritchie-Pleasants-Tyler-
136 PM EDT THU MAY 10 2018
...A STRONG THUNDERSTORM WILL AFFECT PLEASANTS...NORTHERN RITCHIE...
NORTHWESTERN DODDRIDGE AND TYLER COUNTIES...
At 135 PM EDT, a strong thunderstorm was located over St. Marys,
moving east at 50 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
St. Marys, Middlebourne, Belmont, West Union, Alma, Maxwell, Schultz,
Arvilla, Point Lookout, Wick, Mountain, Lima, Hebron, Canton and
Highland.
This includes Route 50 in West Virginia between mile markers 54 and
55.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3954 8078 3951 8074 3949 8074 3949 8072
3948 8072 3947 8070 3929 8067 3930 8125
3939 8126 3939 8122 3943 8118
TIME...MOT...LOC 1735Z 260DEG 42KT 3937 8116
KISTNERSpecial weather statement, May 10, 1:48 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
148 PM EDT THU MAY 10 2018
VAZ004-101815-
Buchanan-
148 PM EDT THU MAY 10 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BUCHANAN COUNTY...
At 147 PM EDT, a strong thunderstorm was located near Glen Burke, or
8 miles northwest of Richlands, moving east at 35 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Oakwood.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3710 8204 3719 8202 3720 8178 3719 8180
3717 8187 3715 8188 3715 8190 3713 8192
3713 8196 3712 8197 3713 8199 3710 8202
TIME...MOT...LOC 1747Z 262DEG 30KT 3714 8194
KISTNERSpecial weather statement, May 10, 2:00 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
200 PM EDT THU MAY 10 2018
WVZ010-011-019-020-101830-
Doddridge-Ritchie-Pleasants-Tyler-
200 PM EDT THU MAY 10 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PLEASANTS...
NORTHEASTERN RITCHIE...NORTHERN DODDRIDGE AND SOUTHERN TYLER
COUNTIES...
At 200 PM EDT, a strong thunderstorm was located near Pennsboro, or 9
miles northeast of Harrisville, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Pennsboro, West Union, Alma, Smithburg, Wick, Mountain, Lima, Hebron,
Center Point, Sedalia, Canton and Highland.
This includes Route 50 in West Virginia near mile marker 42, and
between mile markers 46 and 64.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3944 8060 3945 8058 3943 8058 3944 8056
3943 8055 3934 8055 3929 8060 3928 8060
3928 8058 3926 8059 3925 8058 3928 8108
3942 8107 3947 8064
TIME...MOT...LOC 1800Z 274DEG 26KT 3934 8097
KISTNERSpecial weather statement, May 10, 2:04 PM EDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Charleston WV 204 PM EDT THU MAY 10 2018 WVZ008-016-101830- Jackson-Roane- 204 PM EDT THU MAY 10 2018 ...A SHOWER WILL AFFECT WEST CENTRAL ROANE AND EAST CENTRAL JACKSON COUNTIES... At 204 PM EDT, a shower was located near Kenna, or 7 miles southeast of Ripley, moving east at 30 mph. Wind gusts up to 50 mph and dime size hail are possible with this shower. Locations impacted include... Spencer, Statts Mills, Fairplain, Harmony, Gay and Gandeeville. This includes Interstate 77 in West Virginia between mile markers 127 and 132. Torrential rainfall is also occurring with this shower, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This shower may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3871 8171 3880 8169 3883 8133 3863 8135 TIME...MOT...LOC 1804Z 276DEG 20KT 3874 8161 KISTNER
Special weather statement, May 10, 2:22 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
222 PM EDT THU MAY 10 2018
WVZ019-020-029-101900-
Doddridge-Ritchie-Gilmer-
222 PM EDT THU MAY 10 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RITCHIE...
SOUTHWESTERN DODDRIDGE AND NORTH CENTRAL GILMER COUNTIES...
At 222 PM EDT, a strong thunderstorm was located near Harrisville,
moving east at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Auburn, Coxs Mills, Berea, Grove, Leopold and Troy.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3910 8069 3909 8070 3909 8073 3901 8072
3909 8112 3918 8110 3919 8067
TIME...MOT...LOC 1822Z 271DEG 25KT 3913 8106
KISTNERSpecial weather statement, May 10, 2:34 PM EDT, 50 minutes before
Special Weather Statement National Weather Service Charleston WV 234 PM EDT THU MAY 10 2018 WVZ016-018-101900- Calhoun-Roane- 234 PM EDT THU MAY 10 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CALHOUN AND CENTRAL ROANE COUNTIES... At 233 PM EDT, a strong thunderstorm was located 9 miles southwest of Spencer, moving east at 30 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Arnoldsburg, Millstone, Orma, Looneyville, Harmony, Tariff and Gandeeville. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3881 8109 3862 8110 3866 8153 3875 8153 TIME...MOT...LOC 1833Z 271DEG 24KT 3870 8147 KISTNER
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 1:36 PM EDT | Special Weather Statement | RLX | Pleasants, Tyler | 24 min |
| May 10, 2:00 PM EDT | Special Weather Statement | RLX | Doddridge | 30 min |
| May 10, 2:04 PM EDT | Special Weather Statement | RLX | Roane | 26 min |
| May 10, 2:10 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Ritchie | 15 min |
| May 10, 2:22 PM EDT | Special Weather Statement | RLX | Ritchie | 38 min |
| May 10, 2:34 PM EDT | Special Weather Statement | RLX | Roane | 26 min |
| May 10, 2:40 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Roane | 35 min |
| May 10, 2:45 PM EDT | Severe Thunderstorm Warning | RLX | Taylor | 30 min |
| May 10, 2:53 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Gilmer | 22 min |
| May 10, 3:00 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Roane | 14 min |
| May 10, 3:30 PM EDT | Special Weather Statement | RLX | Barbour | 30 min |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.